PH = 7.22, that is moderate acidaemia.
HCO3 = 17 mmol/L, then we have metabolic acidosis.
Since we have metabolic acidosis, then next step is to calculate the anion gap and the compensation.
The Anion gap is calculated using the following equation:
AG = Na – (Cl + HCO3) = 147 – (109+17) = 21. So, we have HAGMA.
To calculate the compensation, we use Winter’s formula, that is:
Expected CO2 = 1.5 x HCO3 + 8 (+/-2) = 31.5 – 35.5. CO2 for this patient is 45, so we have additional respiratory acidosis.
Since we have HAGMA, then we need to calculate the delta ratio to exclude the presence of additional metabolic process.
Delta ratio is calculated as: AG – 12/24 – HCO3 = 9/7 = 1.28. So we have pure HAGMA.
Other abnormal findings:
The most obvious abnormal finding is very high lactate level of 9.9 mmol/L.
Na = 147 mmol/L , that is mild hypernatraemia.
K = 3.1 mmol/L, that is mild hypokalaemia.
carboxy Hb = 4.2% (Probably the patient is a smoker) – normal level in non-smokers is less than 2% and in smokers, the normal level is less than 5% (It can be up to 9% in smokers).
Final conclusion: Moderate combined HAGMA and respiratory acidosis with severe hyperlactataemia and mild hypernatraemia and hypokalaemia.
For the differential diagnosis of HAGMA, we use the mnemonic of CAT MUDPILES
- C = cyanide, carbon monoxide
- A = Aminoglycosides
- T = toluene, thiophyline.
- M = methanol, metformin
- U = uraemia
- D = diabetic ketoacidosis, alcoholic ketoacidosis and starvation Ketoacidosis
- P = phenformin, pyroglutamic acid, paraldehyde, propylene glycol, paracetamol
- I = iron, isoniazid
- L = lactate
- E = ethanol, ethylene glycol
- S = salicylates
Theophylline overdose can cause lactic acidosis associated with elevated glucose level, high Na and low K. However, this patient didn’t use Theophylline. This patient took an overdose of Clenbuterol, that is selective B2 agonist.
B2 agonists cause hyperlactataemia by The increase of glycolysis and pyruvate production.
Hyperlactataemia is divided into two groups depending on the cause:
Type A hyperlactataemia.
- Shock / reduce organs perfusion
- Severe hypoxia
- Severe anaemia
- CO poisoning
Type B hyperlactataemia (We use the mnemonic BLACK MIST)
- B = beta agonists
- L = liver failure
- A = alcohol, anticonvulsants (Valproate)
- C = cyanide
- K = ketoacidosis
- M = metformin
- I = inborn error of metabolism
- S = salicylate / sepsis
- T = thiamine deficiency
This patient was managed supportively
- IV fluids
- Benzodiazepine for the anxiety (Diazepam)
- He was put on metoprolol that reduced his heart rate to about 110.
Next day the condition improved and he was discharged home after psychiatry team review.